Alert archive / Pennsylvania / Flash Flood Warnings in 2017
Flash Flood Warning 47, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 14, 2017, 2:52 AM EDT for Indiana County, Pennsylvania. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2017, 2:52 AM EDT (06:52 UTC)
- Expired
- Jul 14, 2017, 8:45 AM EDT
- In force
- 6 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Indiana County, PA
The radar
The Pittsburgh radar (KPBZ), 91 km from the middle of the area, began a volume at 06:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 3:24 AM EDT | FLASH FLOOD | 1 W Indiana, PA | PHILADELPHIA ST WEST OF DOWNTOWN COMPLETELY FLOODED. |
| Jul 14, 3:28 AM EDT | FLASH FLOOD | 1 Ne Grandview, PA | BASEMENT COMPLETELY FLOODED. MULTIPLE FEET OF WATER IN FRONT YARD. |
| Jul 14, 4:30 AM EDT | FLASH FLOOD | Ben Avon, PA | SWIFT WATER RESCUE AT INTERSECTION OF OLD ROUTE 119 AND WAYNE AVE. |
| Jul 14, 4:30 AM EDT | FLASH FLOOD | Indiana, PA | HUNDREDS OF BASEMENTS FLOODED ACROSS CENTRAL INDIANA COUNTY. 4 FEET OF WATER ON WAYNE AVE SOUTH OF IUP CAMPUS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 6.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 188 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 901 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
804
WGUS51 KPBZ 140652
FFWPBZ
PAC063-140945-
/O.NEW.KPBZ.FF.W.0047.170714T0652Z-170714T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
252 AM EDT FRI JUL 14 2017
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Central Indiana County in west central Pennsylvania...
* Until 545 AM EDT.
* At 252 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Indiana, Homer City, Clymer, Avonmore, West Lebanon, Chevy Chase
Heights, Ernest, Creekside, Shelocta, Lucerne Mines, Jacksonville
and Brush Vly.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4054 7889 4050 7946 4052 7946 4068 7930
4069 7882
$$4 follow-up statements
763
WGUS71 KPBZ 140744
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
344 AM EDT FRI JUL 14 2017
PAC063-140945-
/O.CON.KPBZ.FF.W.0047.000000T0000Z-170714T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Indiana PA-
344 AM EDT FRI JUL 14 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM EDT FOR
CENTRAL INDIANA COUNTY...
At 343 AM EDT, local law enforcement reported flash flooding at
multiple locations across central Indiana county Up to four inches
of rain have already fallen. Flash flooding is already occurring.
Some locations that will experience flooding include...
Indiana, Homer City, Clymer, Avonmore, West Lebanon, Chevy Chase
Heights, Ernest, Creekside, Shelocta, Lucerne Mines, Jacksonville and
Brush Vly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4054 7889 4050 7946 4052 7946 4068 7930
4069 7882
$$284
WGUS51 KPBZ 140917
FFWPBZ
PAC063-141245-
/O.EXT.KPBZ.FF.W.0047.000000T0000Z-170714T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
517 AM EDT FRI JUL 14 2017
The National Weather Service in Pittsburgh has extended the
* Flash Flood Warning for...
Central Indiana County in west central Pennsylvania...
* Until 845 AM EDT.
* At 512 AM EDT, emergency management officials reported multiple
flooded roadways and several hundred flooded basements. Radar
estimates show up to 4 inches of rain has fallen over central
Indiana county. Flash flooding is already occurring.
* Some locations that will experience flooding include...
Indiana, Homer City, Clymer, Avonmore, West Lebanon, Chevy Chase
Heights, Ernest, Creekside, Shelocta, Lucerne Mines, Jacksonville
and Brush Vly.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
LAT...LON 4054 7889 4050 7946 4052 7946 4068 7930
4069 7882
$$974
WGUS71 KPBZ 141045
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
645 AM EDT FRI JUL 14 2017
PAC063-141245-
/O.CON.KPBZ.FF.W.0047.000000T0000Z-170714T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Indiana PA-
645 AM EDT FRI JUL 14 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM EDT FOR
CENTRAL INDIANA COUNTY...
At 644 AM EDT, Doppler radar indicated rain had mostly ended across
the warned area. However, approaching showers may produce another
quarter inch or so of rain over the next hours. Flash flooding is
already occurring.
Some locations that will experience flooding include...
Indiana, Homer City, Clymer, Avonmore, West Lebanon, Chevy Chase
Heights, Ernest, Creekside, Shelocta, Lucerne Mines, Jacksonville and
Brush Vly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4054 7889 4050 7946 4052 7946 4068 7930
4069 7882
$$
CL591
WGUS71 KPBZ 141244
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
844 AM EDT FRI JUL 14 2017
PAC063-141252-
/O.EXP.KPBZ.FF.W.0047.000000T0000Z-170714T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Indiana PA-
844 AM EDT FRI JUL 14 2017
...THE FLASH FLOOD WARNING FOR CENTRAL INDIANA COUNTY WILL EXPIRE AT
845 AM EDT...
Indiana County official report that flood waters are receding. Some
additional rain is possible over the next hour, but it is not
expected to create new flooding issues. Please continue to heed any
remaining road closures and use caution near any streams that are
running high and fast.
LAT...LON 4054 7889 4050 7946 4052 7946 4068 7930
4069 7882
$$
CLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 1:26 AM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 14, 1:26 AM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
126 AM EDT Fri Jul 14 2017
.SYNOPSIS...
The threat for showers and storms will continue today with the
slow passage of a cold front. Cooler and more comfortable for
the weekend.
&&
.NEAR TERM /THROUGH TODAY/...
Activity has developed ahead of yet another shortwave moving
rapidly eastward in the zonal flow aloft. Still seeing
discrepancies between the hires model solution overnight and
the latest operational models. Looking at the latest trends on
radar and satellite imagery, will lean toward a less active
hires solution for the overnight period.
Showers and a few storms are expected for the morning hours,
mainly over the southern half of the region. This would be in
response to another shortwave trough swinging through Ohio and
then Western Pennsylvania. With this morning's wave, models are
evacuating the deep moisture and higher instability southward
this afternoon. Thus, the focus for additional convection this
afternoon will be toward the southern third of the region, where
the bulk of the surface instability will lie. The surface
boundary will still be barely across the far north early this
afternoon as there is no focused energy aloft to drive the
boundary southward. The front will finally begin to move
southward this evening as the main shortwave trough digs into
the Western Great Lakes. Some additional activity could fire
along the boundary as evening approaches, particularly as it
encounters what is left of the surface instability south of
Pittsburgh.
Similar to yesterday, there will be plenty of cloud cover today
which will hold temperatures down and limit the overall
atmospheric instability.
&&
.SHORT TERM /TONIGHT THROUGH SUNDAY/...
The front will finally clear the entire region after midnight.
Will need to include PoPs through the evening hours ahead of the
boundary.
Northwest flow aloft and building high pressure will provide a
drier and more comfortable weekend.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
An approaching trough will return low shower/storm chances for
Mon before a large upper high drifts E from the Plains and
Midwest. Near average temperatures are expected.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Scattered showers and possibly a few storms will be possible
this morning as a cold front crosses this morning. MVFR and
spotty IFR cig/vis restrictions will be possible until mid-
morning.
.OUTLOOK...
Restrictions due to fog/stratus Saturday AM. VFR is expected
for the remainder of the weekend.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through this evening for MDZ001.
OH...Flash Flood Watch until 11 AM EDT this morning for OHZ039>041-
048>050-057-058.
Flash Flood Watch through this evening for OHZ059-068-069.
PA...Flash Flood Watch until 11 AM EDT this morning for PAZ007-008-
013-014-020.
Flash Flood Watch through this evening for PAZ021-029-031-
073>076.
WV...Flash Flood Watch until 11 AM EDT this morning for WVZ001-002.
Flash Flood Watch through this evening for WVZ003-004-012-021-
509>514.
&&Hazardous weather outlook, Jul 13, 4:05 PM EDT, 10 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 405 PM EDT Thu Jul 13 2017 MDZ001-OHZ059-068-069-PAZ021-029-031-073>076-WVZ003-004-012-021- 509>514-142015- Garrett-Belmont-Noble-Monroe-Allegheny-Washington-Greene- Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Ohio- Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 405 PM EDT Thu Jul 13 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057-058-PAZ007-008-013-014-020-WVZ001-002-142015- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum- Guernsey-Mercer-Venango-Lawrence-Butler-Beaver-Hancock-Brooke- 405 PM EDT Thu Jul 13 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ009-015-016-022-023-142015- Forest-Clarion-Jefferson-Armstrong-Indiana- 405 PM EDT Thu Jul 13 2017 This Hazardous Weather Outlook is for northwest Pennsylvania and west central Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 13, 9:51 PM EDT, 5 hours 1 minute before
Special Weather Statement
National Weather Service Pittsburgh PA
951 PM EDT THU JUL 13 2017
OHZ050-PAZ020-021-029-WVZ001-002-140215-
Jefferson-Beaver-Washington-Allegheny-Brooke-Hancock-
951 PM EDT THU JUL 13 2017
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT JEFFERSON...NORTHWESTERN WASHINGTON...SOUTHWESTERN
BEAVER...WEST CENTRAL ALLEGHENY...BROOKE AND HANCOCK COUNTIES...
At 951 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles northwest of Steubenville to
near Wintersville to near Tiltonsville. Movement was east at 35 mph.
Wind gusts up to 45 mph are possible with these storms.
Locations impacted include...
Moon Township... Weirton...
Steubenville... Canonsburg...
Wellsburg... Avella...
Cecil-Bishop... Toronto...
Wintersville... Mingo Junction...
Follansbee... Wolfdale...
LAT...LON 4044 8020 4021 8016 4019 8058 4018 8066
4018 8069 4017 8082 4045 8087 4065 8035
TIME...MOT...LOC 0151Z 257DEG 30KT 4044 8081 4035 8079 4022 8079
24Special weather statement, Jul 13, 11:49 PM EDT, 3 hours 3 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 1149 PM EDT THU JUL 13 2017 PAZ021-029-073-140415- Westmoreland-Washington-Allegheny- 1149 PM EDT THU JUL 13 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY RAIN WILL AFFECT EAST CENTRAL WASHINGTON...SOUTHEASTERN ALLEGHENY AND NORTHWESTERN WESTMORELAND COUNTIES... At 1148 PM EDT, a strong thunderstorm was located over Mount Lebanon, moving northeast at 25 mph. Wind gusts up to 45 mph are possible with this storm. Locations impacted include... Pittsburgh... Penn Hills... Mount Lebanon... Bethel Park... Monroeville... McMurray... McKeesport... Gastonville... Shaler Township... Plum... West Mifflin... North Side Pittsburgh... This includes the following highways... Pennsylvania Turnpike between mile markers 46 and 65. Interstate 79 in Pennsylvania between mile markers 23 and 31. Parkway North between mile markers 1 and 3. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4025 8008 4041 8018 4060 7976 4035 7962 TIME...MOT...LOC 0348Z 246DEG 23KT 4037 8004
Special weather statement, Jul 14, 12:29 AM EDT, 2 hours 23 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 1229 AM EDT FRI JUL 14 2017 PAZ073>076-140515- Fayette Ridges-Westmoreland Ridges-Westmoreland-Fayette- 1229 AM EDT FRI JUL 14 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT SOUTH CENTRAL WESTMORELAND AND NORTHEASTERN FAYETTE COUNTIES... At 1229 AM EDT, a strong thunderstorm was located over Connellsville, moving east at 25 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... Connellsville... Scottdale... South Connellsville... Seven Springs... Everson... Champion... Mill Run... Indian Head... Normalville... Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Seek safe shelter inside a building or vehicle. LAT...LON 3993 7938 4000 7963 4011 7959 4007 7927 TIME...MOT...LOC 0429Z 284DEG 16KT 4005 7956
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 11:49 PM EDT | Special Weather Statement | PBZ | Allegheny | 26 min |
| Jul 14, 12:29 AM EDT | Special Weather Statement | PBZ | Fayette | 46 min |
| Jul 14, 1:42 AM EDT | Areal Flood Advisory | PBZ | Indiana | 3 hr |
| Jul 14, 2:30 AM EDT | Flash Flood Warning | PBZ | Indiana | 3 hr |
| Jul 14, 5:34 AM EDT | Areal Flood Advisory | PBZ | Fayette, Greene | 3 hr |
| Jul 14, 6:16 AM EDT | Flash Flood Warning | PBZ | Fayette, Greene | 5 hr |
| Jul 14, 10:38 AM EDT | Areal Flood Advisory | PBZ | Indiana | 112 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.